Hail, Patrick
- When
- July 3, 1:30 PM EST
- Where
- Patrick County, 5.77 mi SSE of Dodson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.750, -80.090
S. continued to allow periodic upper level storm systems to drop toward the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A broad upper ridge over the central U.S. continued to allow periodic upper level storm systems to drop toward the region. Despite a fairly disorganized surface pattern the intense heating of the day and high humidity along with the presence of several outflow boundaries helped to generate numerous thunderstorms, some which became severe in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 1:08 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 208 PM EDT TUE JUL 3 2012 .SYNOPSIS... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE THE DOMINANT WEATHER FEATURE FROM THE CENTRAL PLAINS THROUGH THE SOUTHEAST TODAY. HOWEVER...WILL BE KEEPING AN EYE ON A WEAKNESS IN THE RIDGE MOVING INTO OUR AREA FROM THE LOWER OHIO RIVER VALLEY THIS EVENING... WHICH WILL SUPPORT AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY...MORE SO ACROSS THE MOUNTAINS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... AS OF 1053 SM EDT TUESDAY... LOCAL AND LARGE SCALE MODELS FOCUSING ON STORM DEVELOPMENT ALONG THE BLUE THROUGH NW NC AND EXTREME SW VA THIS AFTERNOON. INCREASED POPS IN THESE AREAS TO INDICATE BEST CHC FOR DEVELOPMENT LATE THIS AFTERNOON INTO EARLY EVENING. ALSO...SOME DEVELOPMENT ALBEIT WEAK ACROSS CENTRAL KY...MAY EJECT AN OUTFLOW BOUNDARY LATER TODAY WHICH MAY BE THE CATALYST FOR DEVELOPMENT ACROSS THE CWA. APPEARS AS THOUGH A WEAK DISTURBANCE WILL MOVE ACROSS THE TN RIVER VALLEY TODAY...ANOTHER REASON FOR STORMS TO SPREAD ACROSS WEST VA AND EVENTUALLY SW VA LATE THIS AFTERNOON. ENOUGH INSTABILITY LATE THIS AFTERNOON AND EVENING FOR SEVERE STORMS AGAIN. CONSIDERING CLOUD FREE SKY AND WARM START THIS MORNING RAISED MAX TEMPS A FEW DEGREES. AS OF 740 AM EDT TUESDAY... A FEW SHRA BEGINNING TO POP UP IN THE HIGHER ELEVATIONS OF GREENBRIER COUNTY WV AND NEARBY NICHOLAS COUNTY. THIS SHOULD BE THE FAVORED AREA FOR INITIAL CONVECTION TODAY AS NEXT NW FLOW SHORT WAVE APPROACHES FROM THE OH VALLEY...WITH ACTIVITY GRADUALLY SPREADING/DEVELOPING SE INTO SW VA AROUND 18Z. INCREASED NEAR TERM POPS 12Z-15Z TO ACCOUNT FOR THIS NEW DEVELOPMENT. TEMPS/DEWPOINTS APPEAR ON TRACK...SO NO SIGNIFICANT CHANGES NEEDED THERE. OTHERWISE...FORECAST REMAINS ON TRACK. AS OF 345 AM EDT TUESDAY... SURFACE OBSERVATIONS INDICATE TEMPERATURES ACROSS MUCH OF THE AREA ARE FALLING TO NEAR SATURATION...AND THAT LIGHT FOG IS FORMING ACROSS AREAS WHERE HEAVY RAIN FELL LAST NIGHT. HOWEVER...MID AND HIGH CLOUDS DO NOT APPEAR TO BE IN ANY HURRY TO EXIT FROM THE SOUTHERN HALF OF OUR AREA...AND BELIEVE ANY DENSE FOG WHICH DEVELOPS ACROSS THE FORECAST AREA WILL BE ISOLATED AT BEST...IF AT ALL. WILL BE LOOKING AT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY ACROSS THE MOUNTAINS EARLY THIS AFTERNOON THANKS TO INSTABILITY FROM A LEE SIDE TROUGH STRETCHING ALONG THE EAST SIDE OF THE APPALACHIAN...WITH SUPPORT FROM A WEAKNESS IN THE UPPER LEVEL RIDGE MOVING IN FROM THE LOWER OHIO RIVER VALLEY. BELIEVE THE SHOWERS AND THUNDERSTORMS WHICH DEVELOP TODAY WILL BE MORE OF THE PULSE VARIETY AS OPPOSED TO THE STRONG LINES OF STORMS WE SAW OVER THE WEEKEND. MODEL FORECAST SOUNDINGS INDICATE THAT A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LOCALLY STRONG WINDS AS THE MAIN THREAT...ALTHOUGH LARGE HAIL CANNOT BE RULED OUT. IN ANY EVENT...BOTH COVERAGE AND INTENSITY OF THESE STORMS SHOULD DECREASE AFTER SUNSET...ALTHOUGH WOULD NOT BE SURPRISED IN A FEW STORMS LINGER INTO THE EARLY MORNING HOURS OF WEDNESDAY. THE OTHER CONCERN FOR TODAY WILL BE HOW HIGH TEMPERATURES BECOME. BELIEVE THERE IS STILL SUFFICIENT SOIL MOISTURE LEFT OVER FROM SUNDAY NIGHTS LINE OF THUNDERSTORMS TO HOLD HIGH TEMPERATURES A DEGREE OR TWO BELOW MAV MODEL GUIDANCE FOR LOCATIONS SOUTH OF A LINE FROM NEAR BLUEFIELD WEST VIRGINIA THROUGH DANVILLE VIRGINIA. AS ALREADY MENTIONED...CLOUD COVER REMAINS THICK ACROSS THAT SAME AREA THIS MORNING...ALTHOUGH MODELS DO NOT APPEAR OPTIMISTIC THAT THESE CLOUDS WILL LINGER MUCH PAST LATE MORNING. STUCK PRETTY CLOSE TO MODEL GUIDANCE FOR HIGH TEMPERATURES FURTHER NORTH. AS SUCH...TEMPERATURES ACROSS THE PIEDMONTS WILL PUSH INTO THE MID TO UPPER 90S DURING THE AFTERNOON...RAISING THE HEAT INDEX TO NEAR 100 DEGREES FOR AN HOUR OR TWO ACROSS THE EASTERNMOST TIER OF COUNTIES IN OUR FORECAST AREA. HOT...BUT NEITHER HOT ENOUGH OR FOR LONG ENOUGH TO SUPPORT ISSUING A HEAT ADVISORY FOR TODAY. && .SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/... AS OF 400 AM EDT TUESDAY... OVERALL SYNOPTIC PATTERN WILL CHANGE VERY LITTLE THROUGH THE SHORT TERM...WITH STRONG UPPER RIDGE REAMPLIFYING ACROSS THE MIDWEST...BUT MAINTAINING A SIGNIFICANT HOLD ON THE WEATHER ACROSS THE SOUTHERN APPALACHIANS AND SOUTHEAST U.S. MAIN CONCERN THROUGH THE SHORT TERM WILL BE CONTINUED THREAT OF CONVECTION FROM UNSTABLE NORTHWEST FLOW AND EMBEDDED SHORT WAVES. MODELS IN GENERAL CONSENSUS OF A FAIRLY SIGNIFICANT SHORT WAVE TRAVERSING THE AREA FROM NW-SE TUE NIGHT/WED...BEFORE THE MIDWEST UPPER RIDGE EXPANDS EASTWARD ACROSS THE CENTRAL/SOUTHERN APPALACHIANS. OVERALL...THE PATTERN...AT LEAST INITIALLY...BECOMES LESS FAVORABLE FOR MCS TYPE CONVECTION TO IMPACT THE CWA...FAVORING MORE OF THE DIURNAL PULSE...MULTI-CELL CONVECTIVE ACTIVITY. THIS WILL BE THE RESULT OF MORE NORTHERN FLOW ALOFT...AND THE BEST GRADIENT AND COLD POCKET ALOFT SHIFTING NE TOWARD NY/PA/NEW ENGLAND. THIS CERTAINLY APPEARS TO BE THE CASE WED...WITH ANY POTENTIAL MCS DISSIPATING ACROSS THE REGION EARLY WED IN THE EVENT THAT SUCH OCCURS TUE NIGHT. WITH THE UPPER RIDGE THEN EXPANDING EASTWARD ACROSS THE REGION...500MB HEIGHTS RISING...500MB TEMPS RISING FROM CURRENT -8C TO -10C READINGS TOWARD -5C...UPPER FLOW BECOMING N-NE...CONDITIONS BECOME FAR LESS THAN IDEAL FOR CONVECTIVE ACTIVITY. IN ADDITION...LOW-LEVEL DRYING INDICATED FROM THE MID-ATLANTIC. THIS WILL LIMIT CONVECTIVE CHCS TO MAINLY DIURNAL ISOLD-SCT ACTIVITY...FAVORING THE UPSLOPE AREAS OF THE BLUE RIDGE AND ALLEGHANYS...ESPECIALLY ACROSS FAR SW VA/NW NC. TEMPS THROUGH THE SHORT TERM WILL REMAIN HOT...ALBEIT NOT AT THE RECORD LEVELS WE SAW IN RECENT DAYS. UNFORTUNATELY...850MB TEMPS HOVER IN THE +20C TO +22C RANGE THROUGHOUT THE SHORT TERM OFFERING ONLY MINOR COOLING FROM THE RECENT RECORD HIGH TEMPS. AT THIS POINT...WED WOULD APPEAR TO BE THE COOLEST DAY WITHIN THE SHORT TERM AS MORNING CONVECTIVE DEBRIS AND AFTERNOON SHRA/TSRA ACTIVITY WILL LIMIT HEATING. FOR THU-FRI...ADDITIONAL INSOLATION AND INCREASING HEIGHTS/TEMPS ALOFT AS THE MID-LEVEL RIDGE EXPANDS EASTWARD FROM THE MIDWEST WILL PUSH TEMPS TO WELL ABOVE NORMAL LEVELS AGAIN...WITH MID TO UPPER 90S PIEDMONT AND MOSTLY 80S MOUNTAINS. TEMPS AT NIGHT WILL REMAIN WARM/MUGGY AND ABOVE SEASONAL NORMALS AS WELL. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 400 AM EDT TUESDAY... THERE IS HOPE IN THE LONG TERM PERIODS FOR A GRADUAL COOLING TREND AS THE HUDSON BAY POLAR VORTEX AMPLIFIES IN RESPONSE TO A RETROGRADING AND BUILDING WESTERN U.S. RIDGE. THIS WILL ALLOW A WEST-EAST ORIENTED FRONT TO SAG SOUTHWARD THROUGH THE REGION DURING THE WEEKEND. THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE YEAR...IS HOW FAR SOUTH THIS FRONT WILL DRIFT BEFORE STALLING. LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT MAKING INTO AT LEAST TO THE SOUTHERN BORDER OF OUR CWA BY SAT/SUN...BUT BEYOND THAT DISAGREE ON THE AMOUNT OF SOUTHWARD PROGRESS. THE GFS DEPICTS A STRONGER AREA OF CANADIAN HIGH PRESSURE BEHIND THE FRONT AND A STRONGER CENTRAL/WESTERN U.S. RIDGE...HENCE STRONGER NORTHERLY FLOW ALOFT HELPING TO PUSH THE FRONT AND ASSOCIATED CONVECTIVE ACTIVITY SOUTHWARD INTO GA/SC. HOWEVER...THE ECMWF BUILDS A BROAD UPPER RIDGE ACROSS THE SE STATES DURING THIS TIME FRAME AND STALLS THE FRONT THROUGH THE SOUTHERN PART OF OUR CWA. THIS LEAVES THE DOOR OPEN FOR CONTINUED CONVECTION...ESPECIALLY ACROSS OUR NC COUNTIES. I TEND TO FAVOR THE ECMWF SOLUTION GIVEN THE RECENT TRENDS WITH THE UPPER HIGH. IN ANY EVENT...ALL LONG RANGE MODELS INDICATE THE POTENTIAL FOR STRONGER NW FLOW ALOFT DEVELOPING ACROSS THE REGION TOWARD THE LATER EXTENDED PERIODS...HENCE AN INCREASED THREAT OF ASSOCIATED CONVECTIVE COMPLEXES AFFECTING THE REGION. CONSIDERING ALL OF THESE FACTORS...WILL EXPECT INCREASED CONVECTION FROM N-S SAT-SUN IN ASSOCIATION WITH THE FRONT...WITH THE BETTER CONVECTIVE COVERAGE SHIFTING SOUTH INTO THE NC/SW-SC VA COUNTIES SUN-MON. THE SEVERE THREAT SHOULD BE LIMITED BY VERY WARM TEMPS ALOFT...-4 TO -5C AT 500MB AND LESS FAVORABLE FLOW ALOFT...AT LEAST INITIALLY. TEMPS WILL MODERATE SOME THROUGH THE LONG RANGE PERIODS FROM NORTHERLY FLOW ALOFT...THE FRONTAL PASSAGE...AND ASSOCIATED CONVECTIVE CLOUD COVER. EXPECT MAX TEMPS TO DROP CLOSER TO NORMAL VALUES...BUT OVERALL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGHOUT THE ENTIRE PERIOD. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 150 PM EDT TUESDAY... STORMS WILL CONTINUE TO EXPAND ALONG THE BLUE RIDGE IN SOUTHERN VA AND NW NC THROUGH THIS AFTERNOON. EVENTUALLY CELLS MAY MERGE INTO A BROKEN LINE AND SLOWLY MOVE TOWARDS THE PIEDMONT AND SOUTHSIDE VA. THIS WOULD MAKE CONVECTION MOST PROBABLE AT KDAN AND ALSO KLYH LATE THIS AFTERNOON INTO EARLY EVENING. THE STORMS COULD BE SEVERE WITH WITH TEMPS IN THE LOW TO MID 90S ATTM. SMALLER CHANCES FOR STORMS AT ALL OTHER TERMINALS...ALTHOUGH TEMPORARY IFR CONDS UNDER THE STRONGEST STORMS CANNOT BE RULED OUT...ALTHOUGH CONDS THIS BAD WERE NOT INCLUDED IN THE TAFS AT THIS TIME. CHANCES FOR A MORE ORGANIZED GROUP OF STORMS AFTER MIDNIGHT APPROACHING FROM THE OHIO VALLEY HAS DECREASED...AS CORFIDI VECTORS DONT TARGET THE REGION. ANY TERMINALS THAT DO GET PRECIP TONIGHT WILL BE MORE LIKELY TO EXPERIENCE FOG TONIGHT...ESPECIALLY KLWB AS USUAL. WITH THE ARRIVAL OF MORE WEAK UPPER LEVEL DISTURBANCES...STORMS MAY DEVELOP IN THE SAME REGIONS ON WEDNESDAY...WITH A BETTER CHANCE OF AN MCS PROPAGATING THROUGH THE REGION WEDNESDAY NIGHT. A SIMILAR PATTERN IS EXPECTED INTO THE WEEKEND...WITH SHOWERS AND THUNDERSTORMS DEVELOPING WITH DAYTIME HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET AS HEATING ENDS. THE OTHER CONCERN WILL BE PATCHES OF FOG DEVELOPING DURING THE EARLY MORNING HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND ACROSS AREAS WHICH RECEIVED SIGNIFICANT RAINFALL DURING THE PREVIOUS TWENTY FOUR HOUR PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...KM/NF SHORT TERM...RAB LONG TERM...PW/RAB AVIATION...KM/NF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT TUE JUL 3 2012 NCZ003>006-020-VAZ032>035-043>047-058-059-040900- SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD- AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 450 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-040900- ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 450 AM EDT TUE JUL 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON AND EVENING...A FEW OF WHICH MAY BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY STRONG WINDS...ALTHOUGH LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON AND EVENING HOURS. AT THIS TIME...THE MOST SIGNIFICANT THREAT FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS WOULD BE SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1254 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG BLAND 37.10N 81.12W
06/29/2012 BLAND VA COUNTY OFFICIAL
NUMEROUS TREES DOWN AND POWER OUTAGES ACROSS THE
COUNTY...STARTING AT 845 PM AND LASTING UNTIL ABOUT 915
PM. ROOF DAMAGE TO ONE BARN...OTHERWISE NO KNOWN
SIGNIFICANT STRUCTURAL DAMAGE.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG LYNCHBURG CITY 37.42N 79.15W
06/29/2012 CITY OF LYNCHBURG VA EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN. OVER 60 HOMES
DAMAGED BY THE WINDS AND FALLING TREES. SOME HOMES ARE
UNINHABITABLE. RADAR ESTIMATES STRONGEST WINDS EXITED
LYNCHBURG AROUND 933 PM.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 5 NNW BOTTOM 36.55N 80.81W
07/03/2012 E0.50 INCH SURRY NC PUBLIC
DIME SIZE HAIL ON GREENHOUSE TRAIL
&&
PWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL 4 ESE ROCKY MOUNT 36.97N 79.82W
07/01/2012 E0.88 INCH FRANKLIN VA PUBLIC
HAIL FELL ON COWANS FURNACE ROAD.
&&
HYSELLSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE JUL 3 2012
VAZ019-020-WVZ044-045-031915-
ALLEGHANY VA-BATH VA-GREENBRIER WV-MONROE WV-
215 PM EDT TUE JUL 3 2012
...STRONG SLOW MOVING THUNDERSTORMS WILL AFFECT ALLEGHANY...
BATH...GREENBRIER AND MONROE COUNTIES...
AT 210 PM EDT...STRONG THUNDERSTORMS WERE DEVELOPING OVER THE
HIGHLANDS OF VIRGINIA AND INTO FAR SOUTHEAST WEST VIRGINIA. THE
STORMS WERE DRIFTING TO THE SOUTHEAST AT 5 TO 10 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. IF THEY CONTINUE TO STRENGTHEN...WARNINGS MAY BE ISSUED.
LAT...LON 3816 7943 3788 7965 3785 7962 3777 7967
3780 7982 3765 8002 3759 8014 3763 8022
3757 8032 3751 8030 3742 8047 3748 8051
3737 8076 3743 8085 3773 8066 3809 8032
3804 8021 3807 7997 3818 7992 3827 7981PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL 4 ESE ROCKY MOUNT 36.97N 79.82W
07/01/2012 E1.25 INCH FRANKLIN VA PUBLIC
HAIL FELL ON ENGLISH ROAD. A TREE AND SEVERAL LARGE LIMBS
WERE ALSO BLOWN DOWN.
&&
HYSELLThe Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
15 thunderstorm wind, 8 hail. Local standard time, as filed.
A few trees were reported down in Claudville.
High winds brought down some trees on Maury River Road.
Hail fell at the Patrick Springs Post Office.
Multiple trees blown down on Salem Church Road.
Hail reported in Riner, mostly pea-size but some as large as a quarter.
Several trees were reported to be down at 6620 Plank Road.
Two trees brought down along Wooding Road/State Route 689.
Power lines were reported down on Crestside Drive.
A tree was reported blown down across intersection of Brookhill and Cifax Roads.
Tree limbs were blown down onto power lines on Doewood Place.
Trees and powerlines were down along Brookneal Highway in southern Campbell County.
Power lines were down on Pigeon Run Road.
A tree fell across powerlines along Mollies Creek Road.
Several trees and some powerlines were brought down.
A tree was down along David Bruce Avenue and several trees with powerlines down along McGehee road near Keysville.
Power lines were reported down on Monroe Street in Wytheville.
A single tree was brought down along Kings Highway near Ontario.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401596, 401598, 401601, 401603, 401605, 401608, 401609, 401970, 401975, 401969, 401960, 401968, 401974, 401972, 401976, 401958, 401966, 401963, 401967, 401984, 401987, 401989, 401988.